Summary of event
As of August 13, 2018, Indiana State Department of Health (ISDH) has 5 confirmed or probable cases linked to the outbreak. One additional case is currently under investigation. Illinois identified the first cases of synthetic cannabinoids/spice use linked with vitamin K dependent coagulopathy (unusual bleeding that requires treatment with Vitamin K). The first case was reported to ISDH on March 27, 2018. **Numbers are provisional and subject to change; numbers will be updated on a monthly basis or more regularly, if deemed necessary.**
Indiana State Department of Health officials have linked synthetic cannabinoid/spice use to cases of vitamin K dependent coagulopathies (bleeding). Patients did not have a history of taking warfarin or any exposures to brodifacoum-containing rat poisons (both are common causes of these presentations), yet had INR values ranging from 6 to greater than 20 on presentation (much higher than the reference value of 1 and is considered life-threatening). Spice samples collected from a case have tested positive for brodifacoum (rat poison).
Clinical signs include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool or excessively heavy menstrual bleeding. If you have used spice or related products are experiencing any unusual bleeding symptoms, see a health care provider immediately.
For questions regarding treatment and patient management, please contact the Indiana Poison Center at 800-222-1222.
Medical Provider Resources
- Indiana Health Alert Network Message April 6, 2018
- Indiana Health Alert Network Message March 28, 2018
- Coagulopathy intake questionnaire
- Illinois Dept of Public Health investigation on synthetic cannabinoids/ spice
- CDC Synthetic cannabinoids: What are they? What are their effects?
- National Institute of Drug Abuse (NIDA) Synthetic Cannabinoids (K2/Spice)
Page last updated: August 13, 2018 at 10:00AM